No Depression, No Orgasms?

Friday, August 11, 2006

Question

I have been taking the antidepressant Celexa for about six months. For that entire time, I have not been able to achieve an orgasm through intercourse (which I normally always would) or through my usual vibrator (the silver bullet). I am wondering if you have any advice for me, and any suggestions for another type of vibrator.

Answer

If you'd like to try a more intense kind of vibrator, buy one of the models with an electrical cord. The Hitachi Magic Wand is popular, and so is a type of vibrator that has a special attachment for clitoral stimulation. Wahl makes one of these, and there are other brands of the same design.

However, I'm not sure your choice of toys is the problem. Antidepressants often affect sexual response. You may need to talk to your doctor about trying a different class of medication. Wellbutrin is often mentioned as one antidepressant that has a low risk of sexual side effects, but you should consult with a physician to find out what all of your options are.

Doctors sometimes feel that giving up sex is a small price to pay in exchange for lifting depression. They are especially likely to think this when a woman patient is involved. This annoys the heck out of me, to express my sentiments politely. If you state your concerns and your doctor doesn't respond, see if you can't see another physician. Your sexuality is an important part of your recovery.